Does anyone have any experience of this and how to handle when it is happening? I feel as if I am losing the plot. My partner used to be quite good at DIY. Now he dismantles things and struggles to do any diy and cannot put things back together and cannot see the problem. I dread to think what I am going to find next. Anything he tackles is a disaster. Having admitted there is an issue to our nurse she has recommended a reduction in doseage but now waiting on the change to reach the GP. This has never been an issue before.
Hi Maggione. We’ve got lots of information on compulsive behaviours on our website, including advice on management and control: https://www.parkinsons.org.uk/information-and-support/impulsive-and-compulsive-behaviours-parkinsons
You might also want to try contacting our Helpline as they’ll be able to advise you further on this. You can reach them via email at [email protected], or call free on 0808 800 0303. Lines are open Monday to Friday from 9am to 7pm, and on Saturday from 10am-2pm.
Hope this helps.
I think it’s called “punding”. A strange word, but useful when searching the internet.
Your partner’s consultant/nurse should ask whether he has become obsessed with gambling or sex; I’ve heard some mind-boggling true stories from people on dopamine agonist medication about both these things. However, getting obsessed with anything is a possibility and perhaps the consultant should broaden the question a little. My partner was obsessed with gardening to the point where they would do it all day. The garden looked great but it was significantly tiring – and dangerous when trying to put up a heavy arbour alone while I was out, which then landed on my partner. A sure sign that this was obsessional was shrugging this off and carrying on. A small adjustment to the medication regime sorted it out. But all PD sufferers and carers should monitor their behaviour just in case the meds are causing compulsion.
I should say that I don’t have PD (yet, gulp!) but my own DIY efforts seem pretty much in line with your partner’s.
I hope you get this sorted out quickly and easily. Best wishes to you.
Hi Magieone, yes compulsive behaviour is a side effect of some of PD meds & I am always asked if I have any. You say the reduction in medication hasn’t reached the GP yet? I had the same experience and the surgery had simply mislaid the new prescription, another thing I was told by the PD nurse was simply to break (if possible) the medication in half obviously not if it was a capsule. You can do this by hand or with a pill splitter that are on sale at the chemist for a couple of quid.
hi i was on this site years ago got some stuff threw the post about this site and just had read on the topic of compulsive behaviour well i had th lot gambling sx chocky bars for about 2 years the gambling was the worst i think lost business and so on
Hi thanks for sharing. Sorry to hear about the difficulties you had.
Hi - thanks for sharing. We are trying a change in medication so hopeful this helps. I have taken to hiding a few diy tools - is that wrong? It does cause tension and is something not really talked about i find.
Hi thanks for reply. I bought a pill cutter. The prescription did come through eventually.
Hi - this information about the helpline is not up to date and the helpline closes at 6pm during the week.
Thanks for flagging this up with us. I’ll pass the information on to the team in the hope that we can get back to you as soon as possible.
All the best,
Hi Maggieone. The change in meds ought to help, with any luck. If not, do speak to the consultant or nurse again – I know that is often easier said than done, but if they ought to be able to sort the problem out.
It’s a bit of a moral question, whether to hide the tools or not, not sure I am qualified to answer it. It may just make your partner frustrated: I guess they know what they are doing but cannot stop it. That’s the nature of the disorder. But chances are, obsessive behaviour will only pop up elsewhere, perhaps in a more risky area, so better to tackle the root of the difficulty which will most likely lie in the meds.
I am assuming your partner is aware they are behaving this way to an extent? Even when they know it, they can still be driven by the meds, it’s sometimes not something they can just stop. It might be possible to sit down and talk them through it at a time when they are not feeling anxious or driven by the drugs. I guess at least your partner is still engaged with doing things; not all PD sufferers are, unfortunately. Is there some other task/hobby your partner could try that’s less chaotic, perhaps? Something they always wanted to try? Or have somebody else there to work with them and limit the sessions and make sure things work out well at the end of the task? These are just suggestions, I don’t know if they’ll help. I hope they’re not too obvious or daft, and I hope you find a solution soon.
Thanks for flagging this with us. I have passed this feedback onto our content team and they’ll rectify this on the Parkinson’s UK website as soon as possible.
I just wanted to drop a quick note about Q&A opportunity on impulsive and compulsive behaviour. We will be enlisting a healthcare professional to answer your questions which will give you all the opportunity to get your voices heard. Please add your questions to the following thread here - Impulsive and compulsive behaviours in Parkinson’s.
I’d hate for anyone to miss out on this opportunity so please do take advantage by letting us know what you’d like to ask us.
Suggested questions to cover advice on suggestions for changes to medication. How long does it take to reverse the affects? Coping strategies for PWP and Carers/families. Where to get help and advice.
Thanks, @Maggieone. I’ve passed your query onto our content team.
Experiencing this with my brother at present. He regularly takes the water system apart not only effecting his house but also leaving my son and family without water and heating. He received his meds via duodopa pump 30 years into Parkinsons at 65
Just an update here we are a few months on with a successful reduction in one medication called requip down to 2mg and the compulsive behaviours are improved and not as bad. It has been tough though as it does cause tension and tests your patience on both sides somewhat. Everyone’s comments have been helpful. I have looked again at the advice but I think there needs to be more information on practical help to cope with this.